Consecutive Patterns

  • Anthony Mendes
  • Jeffrey Remmel
Part of the Developments in Mathematics book series (DEVM, volume 43)


This chapter applies the machinery of ring homomorphisms on symmetric functions to understand consecutive pattern matches in permutations, words, cycles, and in alternating permutations.


Consecutive Patterns Permutation Pattern Matching Maximum Packing Non-overlapping Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 29.
    Dotsenko, V., Khoroshkin, A.: Anick-type resolutions and consecutive pattern avoidance (2010) [ArXiv:1002.2761v1]Google Scholar
  2. 31.
    Duane, A.: Pattern matching statistics in the permutations s n and the alternating permutations a n for minimally overlapping patterns. Ph.D. thesis, University of California, San Diego (2013)Google Scholar
  3. 32.
    Duane, A., Remmel, J.: Minimal overlapping patterns in colored permutations. Electron. J. Comb. 18(2), Paper 25, 38 (2011)Google Scholar
  4. 34.
    Elizalde, S.: Consecutive patterns and statistics on restricted permutations. Ph.D. thesis, Universitat Politecnica de Catalunya (2004)Google Scholar
  5. 35.
    Elizalde, S., Noy, M.: Consecutive patterns in permutations. Adv. Appl. Math. 30(1–2), 110–125 (2003) [Formal Power Series and Algebraic Combinatorics (Scottsdale, AZ, 2001)]Google Scholar
  6. 36.
    Elizalde, S., Noy, M.: Clusters, generating functions and asymptotics for consecutive patterns in permutations. Adv. Appl. Math. 49(3–5), 351–374 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 52.
    Goulden, I.P., Jackson, D.M.: An inversion theorem for cluster decompositions of sequences with distinguished subsequences. J. Lond. Math. Soc. (2) 20(3), 567–576 (1979)Google Scholar
  8. 53.
    Goulden, I.P., Jackson, D.M.: Combinatorial Enumeration. A Wiley-Interscience Publication. Wiley, New York (1983) [With a foreword by Gian-Carlo Rota, Wiley-Interscience Series in Discrete Mathematics]Google Scholar
  9. 59.
    Harmse, J., Remmel, J.: Patterns in column strict fillings of rectangular arrays. Pure Math. Appl. 22(2), 141–171 (2011)MathSciNetzbMATHGoogle Scholar
  10. 69.
    Joyal, A.: Une théorie combinatoire des séries formelles. Adv. Math. 42(1), 1–82 (1981)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 70.
    Kitaev, S.: Generalized patterns in words and permutations. Ph.D. thesis, Chalmers University of Technology and Göteborg University (2003)Google Scholar
  12. 71.
    Kitaev, S.: Introduction to partially ordered patterns. Discret. Appl. Math. 155(8), 929–944 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 77.
    Langley, T.M., Remmel, J.B.: Enumeration of m-tuples of permutations and a new class of power bases for the space of symmetric functions. Adv. Appl. Math. 36(1), 30–66 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 84.
    MacMahon, P.A.: Combinatory Analysis. Two Volumes (Bound as One). Chelsea, New York (1960)Google Scholar
  15. 85.
    Mansour, T.: Pattern avoidance in coloured permutations. Sém. Lothar. Comb. 46, Art. B46g, 12 pp. (electronic) (2001/2002)Google Scholar
  16. 86.
    Mansour, T.: Coloured permutations containing and avoiding certain patterns. Ann. Comb. 7(3), 349–355 (2003)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 88.
    Mendes, A., Remmel, J.: Generating functions for statistics on C kS n. Sém. Lothar. Comb. 54A, Art. B54At, 40 (2005/2007)Google Scholar
  18. 100.
    Remmel, J., Riehl, M.: Generating functions for permutations which contain a given descent set. Electron. J. Comb. 17(1), Research Paper 27, 33 (2010)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Anthony Mendes
    • 1
  • Jeffrey Remmel
    • 2
  1. 1.Mathematics DepartmentCalifornia Polytechnic State UniversitySan Luis ObispoUSA
  2. 2.Department of MathematicsUniversity of California at San DiegoLa JollaUSA

Personalised recommendations